20 . May , 2018 - Sunday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Contac Severe Cold and Flu Maximum Stength

Big Image

Generic Name: acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine (a seet a MIN oh fen/klor fen IR a meen/dex troe meth OR fan/fen ill proe pa NOLE a meen)
Brand Names: Comtrex Cold and Flu Maximum Strength, Comtrex Maximum Strength Cold Relief, Contac Severe Cold and Flu Maximum Stength

What is Contac Severe Cold and Flu Maximum Stength (acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine)?

Acetaminophen is a pain reliever and a fever reducer. It is used to treat many conditions, such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Dextromethorphan is a cough suppressant. It suppresses an area in the brain that causes coughing.

Phenylpropanolamine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries) allowing nasal passages to open up.

Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine is used to treat nasal congestion, sinusitis (inflammation of the sinuses), runny nose, watery eyes, headache, body aches, and coughs associated with allergies, hay fever, and the common cold.

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine?

Phenylpropanolamine, an ingredient in this product, has been associated with an increased risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk. Although the risk of hemorrhagic stroke is low, the U.S. Food and Drug Administration (FDA) recommends that consumers not use any products that contain phenylpropanolamine.

Use caution when driving, operating machinery, or performing other hazardous activities. Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine. Alcohol may also cause damage to the liver when it is taken with acetaminophen.

Who should not take Contac Severe Cold and Flu Maximum Stength (acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine)?

Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease. You may not be able to take acetaminophen.

Do not take this medication if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • kidney disease,
  • liver disease,
  • diabetes,

  • glaucoma,

  • any type of heart disease or high blood pressure,

  • thyroid disease,

  • emphysema or chronic bronchitis, or

  • difficulty urinating or an enlarged prostate.

You may not be able to take acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.

It is not known whether acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine will harm an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may harm a nursing infant. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions. If you are over 60 years of age, you may be more likely to experience side effects from acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine.

How should I take Contac Severe Cold and Flu Maximum Stength (acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine)?

Take acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Do not take more of this medication than is recommended. An overdose of this medication can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage the liver. If you drink more than three alcoholic beverages per day, talk to your doctor before taking acetaminophen and never take more than 2 grams (2000 mg) per day.

Do not take acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine for longer than 7 days in a row. If your symptoms do not improve, if they get worse, or if you have a fever, see your doctor.

Store acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if I overdose?

Seek emergency medical attention.

Symptoms of an acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine overdose include a dry mouth, large pupils, flushing, sweating, nausea, vomiting, diarrhea, abdominal pain, seizures, confusion, an irregular heartbeat, hyperactivity, or hallucinations.

What should I avoid while taking acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine?

Use caution when driving, operating machinery, or performing other hazardous activities. Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine. Alcohol may also cause damage to the liver when it is taken with acetaminophen.

Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine is taken with any of these medications.

What are the possible side effects of acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine?

If you experience any of the following rare but serious side effects, stop taking acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine and seek emergency medical attention or notify your doctor immediately:
  • an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);

  • liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, or severe fatigue);

  • blood problems (easy or unusual bleeding or bruising); or

  • low blood sugar (fatigue, increased hunger or thirst, dizziness, or fainting).

Other, less serious side effects may be more likely to occur. Continue to take acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine and talk to your doctor or try another similar medication if you experience

  • dryness of the eyes, nose, and mouth;

  • drowsiness or dizziness;

  • blurred vision;

  • difficulty urinating; or

  • excitation in children.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect acetaminophen/ chlorpheniramine/ dextromethorphan/ phenylpropanolamine?

Do not take acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Urine glucose tests may produce false results while you are taking acetaminophen. Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.

Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medicines while taking acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine without first talking to your doctor or pharmacist. Other medications may also contain chlorpheniramine, phenylpropanolamine, acetaminophen, or other similar drugs, and you may accidentally take too much of these medicines.

Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine is taken with any of these medications.

Drugs other than those listed here may also interact with acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines.

Where can I get more information?

  • Your pharmacist has additional information about acetaminophen/chlorpheniramine/ dextromethorphan/phenylpropanolamine written for health professionals that you may read.

What does my medication look like?

Acetaminophen/chlorpheniramine/dextromethorphan/phenylpropanolamine is available over the counter under the brand name Comtrex. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 6.03. Revision Date: 2/13/04 4:05:46 PM.

Recent Drug Updates at DrugIndexOnline:





Acetaminophen/Codeine Elixir Acetaminophen/Codeine Elixir
Generic Name: Acetaminophen/Codeine Elixir (a-seet-a-MIN-oh-fen/KOE-deen) Brand Name: Examples include Aceta w/Codeine and Tylenol w/CodeineAcetaminophen/Codeine Elixir is used for:Relieving mild to moderate pain. It may also be used for other conditions as determined by your doctor. Acetaminop more...

Actifed Plus Actifed Plus
Generic Name: acetaminophen, pseudoephedrine, and triprolidine (a seet a MIN oh fen, trye PROE li deen, and soo doe e FED rin) Brand Names: Actifed Cold And Sinus, Actifed Plus What is Actifed Plus (acetaminophen, pseudoephedrine, and triprolidine)? Acetaminophen is a pain reliever and more...

Cephadyn Cephadyn
Generic Name: acetaminophen and butalbital (oral) (a seet a MIN oh fen and boo TAL bi tall) Brand Names: Axocet, Bucet, Bupap, Cephadyn, Dolgic, Phrenilin, Phrenilin Forte What is acetaminophen and butalbital? Acetaminophen is a pain reliever and a fever reducer. Butalbital is in a class more...

Del-Aqua-10 Gel Topical Del-Aqua-10 Gel Topical
Some commonly used brand names are: In the U.S.— Acne-Aid Vanishing Cream Acne-Aid Aqua Gel Ambi 10 Acne Medication Benoxyl 5 Lotion Benoxyl 10 Lotion Benzac AC 21/2 Gel Benzac AC 5 Gel Benzac AC 10 Gel Benzac AC Wash 21/2 Benzac AC Wash 5 Benzac AC Wash 10 Benzac 5 Gel Benzac 10 Gel Benz more...

Droxia Droxia
Generic Name: Hydroxyurea Capsules 200 mg, 300 mg, 400 mg (hye-drox-ee-yoor-EE-a) Brand Name: DroxiaDroxia may cause severe, sometimes life-threatening side effects. With long-term use in patients with cell development disorders, secondary leukemias have been reported. It is unknown if this is more...

E-Pilo-6 E-Pilo-6
Generic Name: epinephrine and pilocarpine ophthalmic (ep ih NEF rin and pie low CAR peen) Brand Names: E-Pilo-1, E-Pilo-2, E-Pilo-4, E-Pilo-6, P1E1, P2E1, P3E1, P4E1, P6E1 What is E-Pilo-6 (epinephrine and pilocarpine ophthalmic)? Epinephrine ophthalmic reduces congestion in the eye by more...

Kaletra Oral Solution Kaletra Oral Solution
Generic Name: lopinavir and ritonavir Dosage Form: Oral solution Kaletra Description Kaletra (lopinavir/ritonavir) is a co-formulation of lopinavir and ritonavir. Lopinavir is an inhibitor of the HIV protease. As co-formulated in Kaletra, ritonavir inhibits the CYP3A-mediated metabolism of lopi more...

Meclizine hydrochloride Meclizine hydrochloride
Generic name: Meclizine hydrochloride Brand names: Bonine, Antivert Why is Meclizine hydrochloride prescribed? Antivert, an antihistamine, is prescribed for the management of nausea, vomiting, and dizziness associated with motion sickness. Antivert may also be prescribed for the management of ve more...